Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 124, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 24, 1998, 9:16 PM CDT for Olmsted County, Minnesota. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1998, 9:16 PM CDT (02:16 UTC)
- Expired
- Jun 24, 1998, 10:20 PM CDT
- In force
- 64 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Olmsted County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 9:21 PM CDT | Hail 0.75 | Byron, MN | |
| Jun 24, 9:33 PM CDT | Tornado F0 | Byron, MN | |
| Jun 24, 9:50 PM CDT | Hail 1.75 | Rochester, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 9:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3921 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
186 WUUS1 KLSE 250217 RRA SVRLSE MNC109-250320- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 916 PM CDT WED JUN 24 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OLMSTED COUNTY IN SOUTHEASTERN MINNESOTA * UNTIL 1020 PM CDT * AT 915 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR BYRON OR 10 MILES WEST OF ROCHESTER... MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROCHESTER AROUND 930 PM. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. KING/DB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:20 PM CDT, 6 hours 56 minutes earlier.
Area forecast discussion, Jun 24, 2:20 PM CDT, 6 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 220 PM CDT WED JUN 24 1998 CONCERN IN FIRST PART OF FORECAST IS SEVERE WEATHER THREAT AND FLASH FLOOD POTENTIAL TONIGHT. AT 18Z A WARM FRONT APPEARS TO STRETCH ACROSS SOUTHERN MINNESOTA AND INTO CENTRAL WISCONSIN. BOUNDARIES FROM EARLY MORNING CONVECTION HARD TO FIND AT THIS POINT AND MIXING OF LOW LEVEL WINDS ACROSS IOWA SUGGEST THESE BOUNDARIES MAY BE WASHED OUT. LATEST GOES-8 SOUNDER DATA ALSO SHOWS CAPES OF 1500-3000 J/KG AND LIFTED INDICIES OF -5 TO -10 ACROSS MAINLY OUR WESTERN FORECAST ZONES. SOME ENHANCED CUMULUS ACROSS NORTHWEST IOWA AND APPROACHING DBQ...OTHERWISE FAIRLY QUIET AFTERNOON. PLENTY OF FUEL FOR THE FIRE WITH VERY UNSTABLE ATMOSPHERE...FAVORABLE WIND PROFILE AND SHEAR VALUES IN PLACE. PROBLEM WITH SEVERE WEATHER THREAT IS WHERE EXACTLY STUFF WILL POP. CAP IS GROWING JUST SOUTHWEST OF OUR FORECAST AREA WITH 18Z KDVN SOUNDING UP TO +11 DEG C AT 700 MB UP FROM +9 AT 12Z. STRONG CIN ALSO FORECAST ACROSS MUCH OF IOWA SO WOULD THINK CONVECTION WILL POP ON NORTHERN EDGE OF THIS CAP...MOST LIKELY ACROSS NORTHEAST IOWA. EXACT LOCATION HARD TO PIN-POINT. HAVE ALSO BEEN EXAMINING DATA TO TRY AND FIND SOMETHING TO INITIATE CONVECTION. MODELS CONSISTENT IN BRINGING SHORT WAVE TROUGH OVER NEBRASKA PANHANDLE INTO NORTHERN IOWA THIS EVENING. THIS SEEMS TO LINE UP WELL WITH LATEST WATER VAPOR IMAGERY AND SHOULD PROVIDE ENOUGH ADDED LIFT TO FIRE STORMS TONIGHT. RESPONSE FROM THIS SHORT WAVE TROUGH SHOWING UP AS SLIGHT DEEPENING AT SURFACE OVER NEBRASKA. BACKING OF WINDS AHEAD OF THIS SURFACE FEATURE MAY HELP CONVERGENCE ACROSS NORTHERN IOWA AND WILL ONLY INCREASE THE AMOUNT OF SHEAR FOR SUPERCELL OR TORNADO DEVELOPMENT. ASSUMING THUNDERSTORMS FIRE...NEXT PROBLEM IS RAIN POTENTIAL. GRIDDED DATA PAINTS HIGHEST K-INDICIES AND PRECIPITABLE WATERS APPROACHING 2 INCHES IN EAST-WEST CORRIDOR ALONG IOWA-MINNESOTA BORDER. THIS AREA HAS ALSO RECEIVED A LOT OF RAIN PAST 6 DAYS WITH MOST FLASH FLOOD GUIDANCE VALUES AT AN INCH OR LESS IN 3 HOURS. FLASH FLOOD WATCH MAY BE NEEDED IN THIS AREA AS WELL. COORD. W/GRB..MPX..DMX..DVN SHEA
In the hours before
Special weather statement, Jun 24, 3:27 PM CDT, 5 hours 49 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-250500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 327 PM CDT WED JUN 24 1998 ...SEVERE WEATHER A THREAT AGAIN THIS EVENING... THERE REMAINS A MODERATE RISK OF SEVERE WEATHER LATE THIS AFTERNOON AND TONIGHT FOR SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. THE ATMOSPHERE REMAINS UNSTABLE ACROSS THE REGION LATE THIS AFTERNOON. EXACT DEVELOPMENT OF THUNDERSTORMS IS NOT KNOWN AT THIS TIME BUT IT APPEARS THE MOST LIKELY LOCATION WILL BE ACROSS NORTHEAST IOWA OR SOUTHEAST MINNESOTA BY 6PM. WHEN STORMS BEGIN TO FORM...THEY WILL BE NEARLY EXPLOSIVE AND COULD BECOME SEVERE QUICKLY. THUNDERSTORMS WOULD THEN PUSH INTO WESTERN WISCONSIN DURING THE EVENING. GIVEN THE EXTREME INSTABILITY OF THE ATMOSPHERE EXPECTED THIS EVENING...LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE WITH THUNDERSTORMS THAT DEVELOP. LOCALLY HEAVY RAIN MAY ALSO CAUSE PROBLEMS AND HENCE...A FLASH FLOOD WATCH WILL BE IN EFFECT FOR SOME OF OUR AREA. SPOTTERS SHOULD CONTINUE TO MONITOR THE LATEST WEATHER CONDITIONS AND LISTEN FOR WATCHES AND WARNINGS. CONSIDER A WATCH A HEADS UP FOR SPOTTER ACTIVATION. SPOTTERS WILL LIKELY BE NEEDED AS EARLY AS LATE AFTERNOON IN NORTHEAST IOWA AND SOUTHEAST MINNESOTA...AND THEN LATER THIS EVENING ACROSS WESTERN WISCONSIN. SHEA
Special weather statement, Jun 24, 3:27 PM CDT, 5 hours 49 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-250500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 327 PM CDT WED JUN 24 1998 ...SEVERE WEATHER A THREAT AGAIN THIS EVENING... THERE REMAINS A MODERATE RISK OF SEVERE WEATHER LATE THIS AFTERNOON AND TONIGHT FOR SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. THE ATMOSPHERE REMAINS UNSTABLE ACROSS THE REGION LATE THIS AFTERNOON. EXACT DEVELOPMENT OF THUNDERSTORMS IS NOT KNOWN AT THIS TIME BUT IT APPEARS THE MOST LIKELY LOCATION WILL BE ACROSS NORTHEAST IOWA OR SOUTHEAST MINNESOTA BY 6PM. WHEN STORMS BEGIN TO FORM...THEY WILL BE NEARLY EXPLOSIVE AND COULD BECOME SEVERE QUICKLY. THUNDERSTORMS WOULD THEN PUSH INTO WESTERN WISCONSIN DURING THE EVENING. GIVEN THE EXTREME INSTABILITY OF THE ATMOSPHERE EXPECTED THIS EVENING...LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE WITH THUNDERSTORMS THAT DEVELOP. LOCALLY HEAVY RAIN MAY ALSO CAUSE PROBLEMS AND HENCE...A FLASH FLOOD WATCH WILL BE IN EFFECT FOR SOME OF OUR AREA. SPOTTERS SHOULD CONTINUE TO MONITOR THE LATEST WEATHER CONDITIONS AND LISTEN FOR WATCHES AND WARNINGS. CONSIDER A WATCH A HEADS UP FOR SPOTTER ACTIVATION. SPOTTERS WILL LIKELY BE NEEDED AS EARLY AS LATE AFTERNOON IN NORTHEAST IOWA AND SOUTHEAST MINNESOTA...AND THEN LATER THIS EVENING ACROSS WESTERN WISCONSIN. SHEA
Special weather statement, Jun 24, 5:15 PM CDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 515 PM CDT WED JUN 24 1998 ...STRONG THUNDERSTORMS OVER PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN... DOPPLER RADAR INDICATED A NARROW BAND OF THUNDERSTORMS EXTENDING FROM 20 MILES SOUTHWEST OF DECORAH NEAR CALMAR TO 50 MILES SOUTH OF LA CROSSE NEAR PRAIRIE DU CHIEN. THE STORMS WERE MOVING NORTHEAST AT 45 MPH. AT 455 PM AND 505 PM...VERY HEAVY RAIN AND PEA TO MARBLE SIZE HAIL WAS REPORTED IN POSTVILLE IOWA AND NEAR PRAIRIE DU CHIEN WISCONSIN RESPECTIVELY. THESE STORMS ARE EXPECTED TO CONTINUE MOVING STEADILY NORTHEAST AND PRODUCE HEAVY DOWNPOURS ALONG WITH SMALL HAIL...GUSTY WINDS AND DANGEROUS LIGHTNING. GO INDOORS IF A STORM AFFECTS YOUR LOCATION. REMEMBER...A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR ALL OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN. BE ALERT FOR THE POSSIBILITY OF FLOODING AND DO NOT DRIVE ACROSS AREAS WHERE WATER COVERS THE ROAD. THOMPSON
Special weather statement, Jun 24, 5:15 PM CDT, 4 hours 1 minute before
IAZ008>011-018-019-029-030-WIZ053>055-061-250100- SPECIAL WEATHER STATEMENT...CORRECTED FOR UGC CODES NATIONAL WEATHER SERVICE LA CROSSE WI 515 PM CDT WED JUN 24 1998 ...STRONG THUNDERSTORMS OVER PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN... DOPPLER RADAR INDICATED A NARROW BAND OF THUNDERSTORMS EXTENDING FROM 20 MILES SOUTHWEST OF DECORAH NEAR CALMAR TO 50 MILES SOUTH OF LA CROSSE NEAR PRAIRIE DU CHIEN. THE STORMS WERE MOVING NORTHEAST AT 45 MPH. AT 455 PM AND 505 PM...VERY HEAVY RAIN AND PEA TO MARBLE SIZE HAIL WAS REPORTED IN POSTVILLE IOWA AND NEAR PRAIRIE DU CHIEN WISCONSIN RESPECTIVELY. THESE STORMS ARE EXPECTED TO CONTINUE MOVING STEADILY NORTHEAST AND PRODUCE HEAVY DOWNPOURS ALONG WITH SMALL HAIL...GUSTY WINDS AND DANGEROUS LIGHTNING. GO INDOORS IF A STORM AFFECTS YOUR LOCATION. REMEMBER...A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR ALL OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN. BE ALERT FOR THE POSSIBILITY OF FLOODING AND DO NOT DRIVE ACROSS AREAS WHERE WATER COVERS THE ROAD. THOMPSON
Special weather statement, Jun 24, 5:15 PM CDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 515 PM CDT WED JUN 24 1998 ...STRONG THUNDERSTORMS OVER PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN... DOPPLER RADAR INDICATED A NARROW BAND OF THUNDERSTORMS EXTENDING FROM 20 MILES SOUTHWEST OF DECORAH NEAR CALMAR TO 50 MILES SOUTH OF LA CROSSE NEAR PRAIRIE DU CHIEN. THE STORMS WERE MOVING NORTHEAST AT 45 MPH. AT 455 PM AND 505 PM...VERY HEAVY RAIN AND PEA TO MARBLE SIZE HAIL WAS REPORTED IN POSTVILLE IOWA AND NEAR PRAIRIE DU CHIEN WISCONSIN RESPECTIVELY. THESE STORMS ARE EXPECTED TO CONTINUE MOVING STEADILY NORTHEAST AND PRODUCE HEAVY DOWNPOURS ALONG WITH SMALL HAIL...GUSTY WINDS AND DANGEROUS LIGHTNING. GO INDOORS IF A STORM AFFECTS YOUR LOCATION. REMEMBER...A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR ALL OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN. BE ALERT FOR THE POSSIBILITY OF FLOODING AND DO NOT DRIVE ACROSS AREAS WHERE WATER COVERS THE ROAD. THOMPSON
Special weather statement, Jun 24, 5:15 PM CDT, 4 hours 1 minute before
IAZ008>011-018-019-029-030-WIZ053>055-061-250100- SPECIAL WEATHER STATEMENT...CORRECTED FOR UGC CODES NATIONAL WEATHER SERVICE LA CROSSE WI 515 PM CDT WED JUN 24 1998 ...STRONG THUNDERSTORMS OVER PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN... DOPPLER RADAR INDICATED A NARROW BAND OF THUNDERSTORMS EXTENDING FROM 20 MILES SOUTHWEST OF DECORAH NEAR CALMAR TO 50 MILES SOUTH OF LA CROSSE NEAR PRAIRIE DU CHIEN. THE STORMS WERE MOVING NORTHEAST AT 45 MPH. AT 455 PM AND 505 PM...VERY HEAVY RAIN AND PEA TO MARBLE SIZE HAIL WAS REPORTED IN POSTVILLE IOWA AND NEAR PRAIRIE DU CHIEN WISCONSIN RESPECTIVELY. THESE STORMS ARE EXPECTED TO CONTINUE MOVING STEADILY NORTHEAST AND PRODUCE HEAVY DOWNPOURS ALONG WITH SMALL HAIL...GUSTY WINDS AND DANGEROUS LIGHTNING. GO INDOORS IF A STORM AFFECTS YOUR LOCATION. REMEMBER...A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR ALL OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN. BE ALERT FOR THE POSSIBILITY OF FLOODING AND DO NOT DRIVE ACROSS AREAS WHERE WATER COVERS THE ROAD. THOMPSON
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 8:18 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 57 min |
| Jun 24, 9:02 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 58 min |
| Jun 24, 9:32 PM CDT | Tornado Warning | ARX | Olmsted | 63 min |
| Jun 24, 9:35 PM CDT | Tornado Warning | ARX | Fillmore, Houston | 65 min |
| Jun 24, 9:52 PM CDT | Tornado Warning | ARX | Wabasha | 63 min |
| Jun 24, 9:55 PM CDT | Tornado Warning | ARX | Winona | 65 min |
| Jun 24, 10:26 PM CDT | Tornado Warning | ARX | Winona | 64 min |
| Jun 24, 10:55 PM CDT | Tornado Warning | ARX | Wabasha, Winona | 60 min |
| Jun 25, 1:35 AM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted | 55 min |
| Jun 25, 1:35 AM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 55 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.